Email updates

Keep up to date with the latest news and content from BMC Complementary and Alternative Medicine and BioMed Central.

Open Access Highly Accessed Case report

Liver toxicity during temozolomide chemotherapy caused by Chinese herbs

Thomas Melchardt1, Teresa Magnes1, Lukas Weiss1, Michael Grundbichler1, Michael Strasser2, Clemens Hufnagl1, Martin Moik1, Richard Greil1 and Alexander Egle1*

Author Affiliations

1 Department of Internal Medicine III, Salzburg Cancer Research Institute, Paracelsus Medical University Salzburg, Austria, Müllner-Hauptstrasse 48, Salzburg 5020, Austria

2 Department of Internal Medicine I, Paracelsus Medical University Salzburg, Austria, Müllner-Hauptstrasse 48, Salzburg 5020, Austria

For all author emails, please log on.

BMC Complementary and Alternative Medicine 2014, 14:115  doi:10.1186/1472-6882-14-115

Published: 30 March 2014

Abstract

Background

Complementary and alternative medicine is often used by patients with malignant glioma. Although several interactions of various alternative agents with chemotherapy are known, none has been described for temozolomide so far.

Case presentation

We report the case of severe liver toxicity with jaundice during radiochemotherapy with temozolomide likely due to interaction with a popular Chinese herbal formula after surgery for glioblastoma. After cessation of the herbal formula as well as the chemotherapy liver enzymes slowly normalized. Due to tumor progression the patient was retreated with temozolomide for 5 cycles without toxicity. Because of further progression combination treatment of bevacizumab and irinotecan was started and again no liver toxicity was observed.

Conclusions

We conclude that the observed toxicity with jaundice was probably caused by an interaction of this popular Chinese formula and temozolomide. This is the first report about a relevant interaction of temozolomide and any herbal formula.

Keywords:
Temozolomide; Chinese herbs; Interaction; Liver toxicity; Hepatitis